Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

June 3, 2016Ransom County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 3, 2016, 8:21 PM CDT for Ransom County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 8:21 PM CDT (01:21 UTC)
Expired
Jun 3, 2016, 9:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS83 KFGF 040121
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT FRI JUN 3 2016
 
NDZ038-039-049-040200-
BARNES ND-RANSOM ND-CASS ND-
821 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHEASTERN BARNES AND SOUTHWESTERN CASS COUNTIES UNTIL 900 PM
CDT...

AT 821 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FINGAL...OR 11 MILES SOUTHEAST OF VALLEY CITY...MOVING
SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FINGAL AND KATHRYN AROUND 825 PM CDT. 
  NOME...LUCCA AND LITTLE YELLOWSTONE AROUND 835 PM CDT. 

LAT...LON 4680 9808 4690 9783 4658 9746 4648 9790
TIME...MOT...LOC 0121Z 330DEG 34KT 4677 9791 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 3, 7:01 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 3, 7:01 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
701 PM CDT FRI JUN 3 2016

.UPDATE...
Issued at 700 PM CDT Fri Jun 3 2016

Satellite indicated holes over parts of eastern ND. Thunderstorms
have developed in areas with clearing. Adjusted temps, dewpoints
and winds for the evening. Will check pops at next update.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 219 PM CDT Fri Jun 3 2016

Will continue to follow HRRR for guidance as a precip as a large
area of light rain over the eastern zones shifts east while the
southern valley and portions of west central MN begin to clear
out. Main area of concern for afternoon will be west of the valley
and how much convection over central Dakotas extends into eastern
ND. Current HRRR guidance for 20Z has line of convection a bit
further east than radar trends, however precip along this
instability axis has extended eastward in the north, with
convection entering Towner county. Expectation is that the
eastward trend will continue but still limited by westward extend
of cloud cover. Will slightly adjust pops in the mid to late
afternoon hours.

Late afternoon...early evening...sfc boundary certainly not moving
out of eastern ND quickly and, at peak heating, best sfc
convergence appears to be along and just west of Red River
Valley. Threat for convection continues to be limited by clouds
but with clearing in the southern valley, can expect more
convection to develop from the western edges of cloud cover into
the Wahpeton area by 22Z to 23Z timeframe. By 01Z, much of the
convection begins to weaken and shift south out of the FA, with
activity nearly completely diminished by 04Z. Remaining issue for
the overnight period turns back to the rain shower activity to the
east and north east. Will be keeping in POPs in the east through
midnight Friday night. Note the NAM/GFS do initiate convection Sat
aftn with the GFS precip further west. Will keep chance pops in
for the valley and eastern FA through 06Z.

Saturday night...Beyond midnight, should begin seeing some
clearing as an upper ridge begins amplifying over the northern and
Canadian rockies and the upper low pulls off into the Upper Great
Lakes. Overnight lows will stay in the 50s with some clouds over
the valley and east while winds stay in the 5 to 10 mph range.

.LONG TERM...(Sunday through Friday)
Issued at 219 PM CDT Fri Jun 3 2016

Ridge over the rockies will continue amplifying and keep north
northwest flow pattern aloft for Sunday into Monday, with dry
conditions expected to continue into at least Tuesday. Will see a
general cooling trend with the northerly flow, especially
nighttime lows as high pressured sinks into western Dakotas by
Monday night. The departing upper low however will have a few
waves rotating around it, with a cool front sinking into Minnesota
on Monday. This will keep daytime highs across northern Minnesota
slightly cooler than seasonal norms, with highs in the upper 60s.
For Tuesday and beyond, confidence for any insignificant precip
or convective outbreaks is low as upper ridge will shift over
Dakotas, however a few ridge riders (short waves rotation around
ridge) will keep periods of low pops in the Wed through Fri
timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Jun 3 2016

IFR conditions were located over the central parts of northwest MN or
centered from fse to GPZ. Surrounding the IFR was a MVFR area that
covered much of the rest of northwest and west central MN. VFR
conditions were located over eastern ND. Expect IFR to MVFR
conditions for overnight across much of the area.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Hoppes
SHORT TERM...Speicher
LONG TERM...Speicher
AVIATION...Hoppes
Hazardous weather outlook, Jun 3, 3:42 AM CDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
342 AM CDT FRI JUN 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
342 AM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
HOURS ACROSS A PORTION OF EASTERN NORTH DAKOTA. THE MAIN HAZARDS
WILL BE A FEW REPORTS OF HAIL UP TO AN INCH AND WINDS UP TO 60
MPH...WITH EVEN A BRIEF WEAK TORNADO OR TWO POSSIBLE.

A WIDESPREAD AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
AFFECT THE VALLEY DURING THE MORNING HOURS...AND TRANSITION INTO
NORTHWEST MINNESOTA BY EARLY AFTERNOON. WIDESPREAD RAINFALL
AMOUNTS UP TO AN INCH ARE EXPECTED...WITH ISOLATED AMOUNTS OF 2 TO
3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 3, 4:58 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT FRI JUN 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 E MINNEWAUKAN         48.07N 99.14W
06/03/2016  E0.88 INCH       BENSON             ND   PUBLIC

&&

JR
Special weather statement, Jun 3, 5:03 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT FRI JUN 3 2016

NDZ014-032230-
BENSON-
503 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BENSON COUNTY...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS NEAR HARLOW...OR 32 MILES
WEST OF DEVILS LAKE...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MADDOCK AROUND 515 PM CDT.
  MINNEWAUKAN AND FLORA AROUND 520 PM CDT.
  OBERON AROUND 530 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4808 9977 4825 9955 4805 9907 4802 9907
      4804 9904 4801 9898 4799 9899 4800 9896
      4785 9860 4785 9958
TIME...MOT...LOC 2203Z 301DEG 39KT 4811 9958

HOPKINS
Special weather statement, Jun 3, 5:27 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI JUN 3 2016

NDZ027-029-032300-
STEELE-GRAND FORKS-
527 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRAND FORKS AND
CENTRAL STEELE COUNTIES...

AT 527 PM CDT...A STRONG THUNDERSTORM WAS NEAR SHARON...OR 37 MILES
SOUTHWEST OF GRAND FORKS...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  GOLDEN LAKE AROUND 550 PM CDT.
  SHERBROOKE AROUND 555 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4767 9788 4770 9788 4778 9771 4753 9748
      4730 9747 4730 9767 4767 9794
TIME...MOT...LOC 2227Z 321DEG 21KT 4765 9777

HOPKINS
Special weather statement, Jun 3, 6:04 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT FRI JUN 3 2016

NDZ029-030-038-039-032345-
BARNES ND-STEELE ND-CASS ND-TRAILL ND-
604 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARNES...STEELE...
WESTERN TRAILL AND NORTHWESTERN CASS COUNTIES UNTIL 645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLABON...OR 36 MILES NORTH OF VALLEY CITY...MOVING SOUTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BLABON AROUND 610 PM CDT.
  HOPE AROUND 620 PM CDT.
  LUVERNE AND COLGATE AROUND 630 PM CDT.
  PILLSBURY AROUND 635 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4724 9801 4724 9796 4732 9796 4733 9798
      4761 9789 4766 9734 4711 9725 4710 9805
TIME...MOT...LOC 2304Z 359DEG 26KT 4743 9780

JR
Special weather statement, Jun 3, 7:33 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI JUN 3 2016

MNZ002-003-NDZ038-039-040115-
NORMAN MN-CLAY MN-BARNES ND-CASS ND-
733 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORMAN...
NORTHWESTERN CLAY...EASTERN BARNES AND CASS COUNTIES UNTIL 815 PM
CDT...

AT 730 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PERLEY TO NEAR PROSPER
TO NEAR WHEATLAND TO NEAR ORISKA TO NEAR SIBLEY...AND MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. A FEW BRIEF FUNNEL CLOUDS WILL BE POSSIBLE ALONG THIS
LINE.

STRONG THUNDERSTORMS WILL BE NEAR...
  HENDRUM...PERLEY AND WHEATLAND AROUND 735 PM CDT.
  CASSELTON AROUND 740 PM CDT.
  MAPLETON AND EMBDEN AROUND 745 PM CDT.
  REILE'S ACRES AND ARGUSVILLE AROUND 750 PM CDT.
  GEORGETOWN...WEST FARGO AND CHAFFEE AROUND 755 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4665 9788 4693 9813 4724 9810 4724 9803
      4703 9778 4697 9744 4704 9714 4724 9692
      4724 9684 4730 9683 4697 9648 4664 9683
TIME...MOT...LOC 0030Z 332DEG 20KT 4719 9686 4698 9709 4691 9739 4697
9774 4719 9799

JR
Special weather statement, Jun 3, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT FRI JUN 3 2016

NDZ038-039-049-040200-
BARNES ND-RANSOM ND-CASS ND-
821 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHEASTERN BARNES AND SOUTHWESTERN CASS COUNTIES UNTIL 900 PM
CDT...

AT 821 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FINGAL...OR 11 MILES SOUTHEAST OF VALLEY CITY...MOVING
SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FINGAL AND KATHRYN AROUND 825 PM CDT.
  NOME...LUCCA AND LITTLE YELLOWSTONE AROUND 835 PM CDT.

LAT...LON 4680 9808 4690 9783 4658 9746 4648 9790
TIME...MOT...LOC 0121Z 330DEG 34KT 4677 9791

JM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:33 PM CDTSpecial Weather StatementFGFBarnes, Cass42 min
Jun 3, 8:52 PM CDTSpecial Weather StatementFGFRansom38 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.